Hemodialysis After MRI with Gadolinium Could Prevent NSF in Some Kidney PatientsAug 21, 2008 | Parker Waichman LLP
Some Kidney Patients who Undergo Hemodialysis Following Exposure to Gadolinium Contrast Dyes During an MRI
A new study indicates that some kidney patients who undergo hemodialysis following exposure to gadolinium contrast dyes during an MRI may be at less risk of developing nephrogenic systemic fibrosis (NSF). The study, conducted by researchers at Weill Medical College of Cornell University and Columbia University's College of Physicians and Surgeons in New York, was recently published in the journal "Radiology".
NSF is debilitating, and sometimes fatal disease, that affects people with pre-existing kidney diseases who have undergone MRI studies that involve gadolinium contrast dyes. There is currently no cure for NSF and no one understands its specific cause. The disorder is characterized by high blood pressure, burning, itching, swelling and hardening of the skin. Other symptoms include red or dark patches on the skin; pain deep in the hip bones or ribs and muscle weakness. NSF can progress to the point of causing severe stiffness in joints, and it can lead to death.
The evidence that gadolinium contrast agents play a role in the development of NSF is fast becoming irrefutable. Dutch scientists made the first connection between NSF and gadolinium in 2006. Since then, researchers at Yale University have reported that 95-percent of those with NSF had undergone a Magnetic Imaging Resonance (MRI) procedure that involved a gadolinium contrast dye two to three months before their symptoms appeared. Researchers at Massachusetts General Hospital also have found that kidney patients who had undergone MRIs with gadolinium contrast dyes were 10 times more likely to develop NSF than patient who had not been exposed to such agents.
In 2007, the Food & Drug Administration (FDA) asked the manufacturers of gadolinium contrast dyes to add a black box warning to the product labels about its association with NSF. The FDA also warned that patients with kidney disease should avoid gadolinium contrast agents.
For the study detailed in Radiology, researcher analyzed cases of biopsy-confirmed NSF among all patients who received a gadolinium-based contrast agent between January 1, 1997, and June 30, 2007. In total, there were 31 biopsy-confirmed cases of NSF in 10 men and 21 women. The patients ranged in age from 13 to 82 years.
Researchers Found that Hemodialysis Helped Prevent NSF in Patients
The researchers found that hemodialysis helped prevent NSF in patients with an estimated glomerular filtration rate (eGFR)- a measure of kidney function - of less than 15 mL/min. Increased risk of NSF was associated with patients with an eGFR of less than 30 mL/min who received a higher dose of gadolinium contrast dye, and who also experienced acute renal failure, delayed hemodialysis after contrast agent injection, proinflammatory events, and hyperphosphatemia, a condition where there is abnormally elevated level of phosphate in the blood.
The study also found that the dosage level of the gadolinium agent played a role in the development of NSF. The occurrence NSF after gadolinium-based contrast agent administration without screening for renal function were 0 of 74,124 patients with a standard gadolinium dose and 15 (0.17%) of 8,997 patients with the high dose. The incidence associated with the high dose increased to 0.4% in the patients who received hemodialysis and increased to 8.8% in patients who had an eGFR less than 15 mL/min but had not received hemodialysis treatment.
Eleven of 69 patients with acute renal failure who received a high dose when their creatinine level was increasing developed NSF when hemodialysis was delayed for more than two days.
The authors of the study concluded that the chances of a patient developing NSF could be lessened by first identifying those with eGFR in the range of 30 mL/min or less. Those patients should receive a lower dose (no more than 0.1 mmol/kg). Finally, the authors wrote that patients "who have acute renal failure with increasing serum creatinine levels or who are in a dialysis regimen at the time of gadolinium-based contrast agent administration should undergo hemodialysis shortly after the gadolinium-enhanced MR examination."